Alert archive / Arizona / Wind Advisories in 2019

Wind Advisory 3, NWS Tucson, AZ

March 12, 20196 counties in Arizona

NWS Tucson, AZ issued this wind advisory at Mar 12, 2019, 2:14 PM MST for 6 counties in Arizona. It took effect at Mar 13, 2019, 8:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2019, 2:14 PM MST (21:14 UTC)
In effect from
Mar 13, 2019, 8:00 AM MST
Expired
Mar 13, 2019, 8:00 PM MST
In force
12 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WWUS75 KTWC 122114
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
214 PM MST Tue Mar 12 2019

AZZ506>514-131300-
/O.NEW.KTWC.WI.Y.0003.190313T1500Z-190314T0300Z/
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Mount Lemmon, 
and Summerhaven
214 PM MST Tue Mar 12 2019

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM MST WEDNESDAY...

The National Weather Service in Tucson has issued a Wind
Advisory, which is in effect from 8 AM to 8 PM MST Wednesday. 

* IMPACTS...Hazardous driving in cross winds, especially on north-
  south routes. Secure any loose items on property. 

* TIMING...Strong winds are expected Wednesday morning continuing
  into Wednesday evening.
  

* WINDS...From the west to northwest at 30 to 40 mph with gusts up
  to 50 mph possible. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
630 
WWUS75 KTWC 130929
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
229 AM MST Wed Mar 13 2019

AZZ506>514-140300-
/O.CON.KTWC.WI.Y.0003.190313T1500Z-190314T0300Z/
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Mount Lemmon, 
and Summerhaven
229 AM MST Wed Mar 13 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
MST THIS EVENING...

* IMPACTS...Hazardous driving in cross winds, especially on north-south
  routes. Secure any loose items on property. 

* TIMING...Strong winds are expected Wednesday morning 
  continuing into Wednesday evening. 

* WINDS...From the west to northwest at 30 to 40 mph with gusts 
  up to 50 mph possible. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
972 
WWUS75 KTWC 132118
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
218 PM MST Wed Mar 13 2019

AZZ506>514-140300-
/O.CON.KTWC.WI.Y.0003.000000T0000Z-190314T0300Z/
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Mount Lemmon, 
and Summerhaven
218 PM MST Wed Mar 13 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* IMPACTS...Hazardous driving in cross winds, especially on north-
  south routes. Secure any loose items on property. 

* TIMING...Strong winds are expected to continue into the 
  evening.
 
* WINDS...From the west to northwest at 25 to 40 mph with gusts 
  up to 50 mph possible. Higher gusts are possible in the higher 
  terrain. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys...or 35 mph or greater above
5000 feet. Higher gusts are also likely. This could make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
829 
WWUS75 KTWC 140322
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
822 PM MST Wed Mar 13 2019

AZZ506>514-140430-
/O.EXP.KTWC.WI.Y.0003.000000T0000Z-190314T0300Z/
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Mount Lemmon, 
and Summerhaven
822 PM MST Wed Mar 13 2019

...WIND ADVISORY HAS EXPIRED...

Wind speeds across the area continued to diminish late this
evening. Therefore, the wind advisory was allowed to expire on
time at 8 PM MST.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 12, 3:35 AM MST, 10 hours 39 minutes earlier.

Area forecast discussion, Mar 12, 3:35 AM MST, 10 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
335 AM MST Tue Mar 12 2019

.SYNOPSIS...
A winter storm will continue to move through Arizona through
Wednesday, bringing valley rain and mountain snow to the region. An
occasional rumble of thunder is also possible at times today. By
Thursday, the weather will improve with a gradual warming trend into
the weekend. A weak system will bring a very slight chance of
showers on Saturday, mainly northeast of Tucson.

&&

.DISCUSSION...
Early morning water vapor imagery depicts our mid-March winter storm
over Baja California, with an extensive plume of moisture across
eastern Arizona and into New Mexico. Areal extent of showers has
really increased since midnight with most locales already seeing
measurable precip. Amounts have generally been light with most spots
only seeing a tenth to a quarter of an inch. Area mountain webcams
suggest the rain-to-snow transition has already occurred with snow
accumulations already taking place on the highest peaks above 8500ft.

Great model agreement this morning among the usual deterministic
solutions, and ensembles are also lending support toward a high
confidence forecast. Anomalously high IVT will remain in place
across eastern Arizona through much of the morning hours. NAEFS and
ECENS both indicating this plume to be in the 99th percentile (or
higher) for this time of year, thus moisture will be plentiful. HREF
Probability Matched Mean QPF and Snowfall not too different from the
inherited forecast or the NBM for that matter, and only minor
changes were made in the short term. No changes to the Winter Storm
Warning at all. Made some adjustments to increase the mention of
thunder as model probabilities suggest at least a chance mention.
MLCAPES around 100-300 J/Kg should be in place for most of the day
today and a few rumbles of thunder seem plausible.

Precip will continue into Wednesday although things should start to
taper off by Wednesday night. As the main upper low exits the area,
look for winds to really increase during the day on Wednesday. Have
not gone with a Wind Advisory quite yet but it seems that winds from
Tucson eastward have the potential to be impactful. Shortwave
ridging will take hold on Thursday before a fast moving, weaker
wave, moves through the region to close out the week. Main chances
of precip (20-30 percent at best) should be confined to the White
Mtns. Elsewhere aside from an increase in clouds the impacts should
be minimal.

Looking ahead to Sunday/next week, ridging begins to take hold with
temperatures climbing above normal. Highs in the upper 70s/lower 80s
next week.

&&

.AVIATION...Valid through 13/12Z.
Rain showers have increased in coverage during the overnight hours,
with -RA being reported at all terminals.  Expect occasional MVFR
conditions with any shower activity throughout the day today. Winds
will be 10 to 20 kts and out of the southwest for most of the period.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...South central AZ is now under the influence of an
upper level disturbance.  Widespread rain shower activity developed
during the overnight hours, and are expected to continue through
much of the day today.  Winds will mainly be in the 10 to 20 kt
range and out of the south.  Drier conditions will return by the end
of the week, with daytime high temperatures becoming more seasonable.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning above 6500 feet until 5 PM MST Wednesday for
AZZ510.

Winter Storm Warning above 6500 feet until 8 PM MST this evening for
AZZ511>514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.